A Yale University doctor is warning of the significant dangers posed by the common over-the-counter allergy medication diphenhydramine, widely known as Benadryl, amid a concerning rise in overdoses, particularly among children.

Dr. Gary Soffer, an associate professor of Pediatrics at Yale School of Medicine, stated in an interview that diphenhydramine is capable of causing overdose and potential death. He also noted that higher doses can lead to cardiac arrhythmias, seizures, hallucinations, and act as a psychedelic. "This is generally not a safe medication," Soffer asserted.

These warnings come as Connecticut's Office of the Child Advocate issued an advisory on Wednesday, reporting that three children in the state died in the past two months from overdoses of diphenhydramine. The specific brand of the medication was not disclosed, and the ages of the children have not yet been released.

Dr. Soffer, who also practices as an allergist and immunologist, has been an advocate for reducing the use of diphenhydramine. He cited approximately 750 fatalities associated with the drug over a 10-year period, a risk that he claims the medical and pharmaceutical communities have been aware of.

Medical authorities in Texas have also reported over 100 diphenhydramine-related overdoses and one death in the past six months. The drug gained further public attention when it was mentioned in the sexual assault trial of comedian Bill Cosby. Andrea Constand testified that Cosby administered what she described as "blue pills" before an alleged sexual encounter in 2004, after which she reported feeling excessively drowsy. Cosby later identified the pills as Benadryl. His sexual assault conviction was overturned by the Pennsylvania Supreme Court.

Social media challenges have exacerbated the risks, Dr. Soffer warned. In 2020, an online "Benadryl Challenge" reportedly linked to over 130 adolescent deaths and hundreds of hospitalizations encouraged users to consume excessive amounts of the medication.

According to Dr. Soffer, diphenhydramine's ability to cross the blood-brain barrier contributes to its potential danger. Unlike newer antihistamines, it affects the central nervous system, leading to drowsiness and potentially contributing to long-term cognitive decline and dementia.

Kenvue, the manufacturer of Benadryl, issued a statement calling the social media trend promoting misuse of diphenhydramine-containing products "extremely dangerous" and urged it to stop immediately. The company advised consumers to read and follow label instructions and consult healthcare professionals with questions.

Dr. Soffer has actively worked to reduce diphenhydramine usage within the Yale New Haven Children's Hospital system. Between 2022 and 2024, his team reported a 62 percent decrease in diphenhydramine use in emergency rooms and a 33 percent reduction in non-emergency cases.

He advocates for diphenhydramine to be moved from over-the-counter status, arguing that its accessibility contributes to its abuse. He drew a parallel to pseudoephedrine-based decongestants like Sudafed, which have been moved behind pharmacy counters to prevent their diversion for illicit drug manufacturing. Unlike pseudoephedrine, which requires specialized knowledge and chemicals to convert into amphetamines, diphenhydramine's abuse is simpler. "There is literally no need for the average parent to have Benadryl in their home," Soffer concluded, highlighting its deep cultural embedding and common presence in medicine cabinets.